Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
Phenytoin-associated severe hypocalcemia with seizures in a patient with a TSC2-PKD1 contiguous gene syndrome.
Publication types: Journal Article Publication Status: ppublish
We report the case of an inaugural episode of generalized seizures in a 40-year-old male with a history of chronic kidney disease associated with TSC2-PKD1 contiguous gene syndrome. This patient was under prophylactic treatment of phenytoin since 2 years because of a subarachnoid hemorrhage due to a ruptured cerebral aneurysm. Laboratory results revealed therapeutic range of phenytoin levels, but severe hypocalcemia associated with profound vitamin D deficiency that could not be explained by secondary hyperparathyroidism alone. The interaction of phenytoin on the P-450 cytochromes activity has been demonstrated to accelerate the rate of 25-hydroxivitamin D3 and 1α,25-dihydroxivitamin D3 catabolism into inactive metabolites, leading to hypocalcemia. Physicians should be aware of significant phenytoin interactions on vitamin D metabolism which may lead to symptomatic hypocalcemia in patients with chronic kidney disease.
Web of science
Last modification date